| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Water Intoxication

Q. I am recently employed at a long-term care facility and work in the Special Care Unit (psyche) as a Certified Nursing Assistant. What is water intoxication? I do know that my residents crave water and become drunk when they get too much of it. Their behavior changes. Why does this happen?

A. The term water intoxication is usually applied to cases of so-called psychogenic polydypsia, leading to severe dilution of serum sodium and subsequent mental status changes (see Spears et al, J Clin Psychiatry 57:123-128, 1996). Excessive water drinking is not uncommon among chronic schizophrenic patients. The cause of this behavior is not known, though in a few cases, it may be partly a reaction to dry mouth from antipsychotic medication. More likely, there is something about schizophrenia itself that may lead to abnormalities in salt and water balance.

This must be distinguished from the tendency of some medications, such as lithium, to cause increased urine output (polyuria) which then leads to compensatory polydypsia (excessive water drinking). If carried to excess, psychogenic polydypsia may induce a dilutional hyponatremia (low serum sodium) which may lead to mental status changes, delirium, etc.

Severe hyponatremia may lead to cerebral edema and coma. Some medications, such as SSRIs (Prozac, Zoloft, etc.) may cause a syndrome called SIADH, in which serum sodium drops significantly and may cause mental status changes--but this is not usually accompanied by excessive water consumption. The Spears article discusses the beneficial effects of clozapine in some cases of psychogenic polydypsia in schizophrenic patients. Patients who exhibit excessive water drinking should be evaluated by an internist to determine the underlying cause, and have their serum and urine electrolytes checked.

March 2003

Disclaimer Back to Ask the Expert